Massachusetts, 2023

Damaging Winds in Massachusetts, September 7 to 8, 2023

September 7 to 8, 2023 · NWS ALY · 12 events in 1 county or zone

A frontal boundary and low pressure system located to the west and east of western Massachusetts was the focus for rounds of showers and thunderstorms each day September 7-8. Strong to severe thunderstorms were more widespread on September 7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A frontal boundary and low pressure system located to the west and east of western Massachusetts was the focus for rounds of showers and thunderstorms each day September 7-8. Strong to severe thunderstorms were more widespread on September 7. These storms resulted in numerous reports of tree and powerline damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 7, 6:54 PM EST, 46 minutes earlier.

Area forecast discussion, Sep 7, 6:54 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
754 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A low pressure system will approach from the west tonight. The
system will stall across the region Friday and linger through
the weekend keeping the forecast unsettled with showers and
thunderstorms especially during the afternoon into the evening.
Some storms may become severe producing damaging wind gusts and
possibly large hail into this evening and again Friday afternoon
into the evening. In addition, storms will be capable of
locally heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch #673 remains in effect until 9 pm for
eastern NY.

The Heat Advisory the Mohawk and Hudson Valleys, central/southern
Taconics, CT River Valley of southern VT and northern Litchfield
was allowed to expire as planned at 7 pm. The heat advisory for
southern Litchfield County was cancelled at 7 pm.

The isolated convection that has been occurring across the area
has produced some large hail and some downed trees.

The upper ridge axis will continue to shift eastward and a short
wave trough is on the approach and but will lift northeast into
eastern Canada tonight. Embedded short waves will move through
the deep southwest flow across the region.

SPC mesoscale analysis indicates MUCAPE 2000-3000 J/kg across
the area, mid-level lapse rates are 6-6.5 C/km however low
level lapse rates are around 7 C/km, DCAPE of 800-1000 generally
along and east of the Hudson River Valley, and surface to 3 km
bulk shear around 25 knots. Some strong to severe thunderstorms
continue to be possible with convection moving across the local
areas through the evening.

Precipitable water values are around 1.5 inches so storms are
capable of heavy downpours. Localized flooding of urban, poor
drainage and low lying areas and isolated flash flooding are
possible.

Another muggy and warm night across the area with lows in the
60s to around 70 degrees. Stratus and fog is expected to form
especially where it rains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Strong to severe thunderstorms are possible Friday afternoon
into the evening.

The short wave trough will shear out and pass to our Friday
while short waves continue to move through the deep southwest
flow across the region. At the surface, a cold front pushed
eastward into the region and it expected to stall. This boundary
and terrain-induced heating will provide focus for convection.
The threat for strong to severe storms will diminish with loss
of heating.

The threat for convection will continue through Saturday night
with the boundary stalled across the region and short wave
moving through the flow.

It will be very warm and humid Friday but not like the last
couple days. No new heat advisory have been issued. Warmer and
more humid to the south and east of the boundary with cooler
readings to the north and west. Seasonable temperatures
expected Saturday but still humid.

Precipitable water values will remain high so storms will be
capable of locally heavy downpours.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long term period period will feature persistent upper troughing
over and west of our region, which will lead to unsettled conditions
through much of the long term. Sunday into Monday, we will have a
stalled frontal boundary located over the region and multiple
shortwave disturbances aloft tracking over the region. This will
lead to multiple rounds of showers and scattered thunderstorms,
especially during the afternoon and evening hours. Most of the
region will be in play Sunday, although the best chance for
showers/storms Monday will be east and south of Albany as the
boundary slowly creeps eastwards. We may dry out briefly Tuesday as
the front moves off to the east and we see some weak height rises
aloft, but another upper trough diving down towards the Great Lakes
towards mid-week will bring additional chances for showers Tuesday
night into Thursday.

Daytime highs will be near to slightly above normal to start the
long term Sunday through Tuesday, although overnight lows will be
above normal with lows in the 50s for the high terrain and low 60s
for valley areas. High temperatures trend to slightly below normal
Wednesday and Thursday, although overnight lows both days will still
remain near to even slightly above normal. The CPC expects near
normal temperatures and is leaning towards above normal precip for
the 8-14 day timeframe.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions are currently taking place at
the terminals as of this update with a SCT-BKN deck of stratus
and/or cumulus clouds overhead with cloud heights between 5,000-
10,000 feet AGL and unrestricted visibilities. The first wave of
showers and storms are pushing out of the forecast area. There is a
vicinity thunderstorm over KGFL. A second round of showers and
storms are expected to impact the TAF sites later this evening into
tonight. VFR conditions will continue unless a shower or
thunderstorm develops or moves over the forecast area.

Once showers and storms move out over the area later tonight, focus
shifts to the potential for low stratus/mist/fog given the light
winds and humid conditions. The amount of cloud coverage will
determine whether or not there will be enough clearing for low
stratus/fog/mist. Greatest confidence for low stratus/mist/fog is
over KGFL and KPSF. Otherwise, expect for VFR conditions to persist
through the night. VFR conditions will continue during the day on
Friday. However, there's another round of showers and storms during
the afternoon/evening hours that could reduce cigs/visibilities.

Winds are expected to continue out of the south-southwest between 3-
6 kts tonight before picking up in speed between 5-10 kts on
Friday.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: High Operational Impact. Chance of SHRA...TSRA.
Sunday: High Operational Impact. Definite SHRA...TSRA.
Sunday Night: High Operational Impact. Likely SHRA.
Monday: High Operational Impact. Likely SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.CLIMATE...
Record Highs for Sep 7
ALB 96 (1945)- today 93 degrees
GFL 92 (2015)- today 90 degrees
POU 98 (1943)- today 93 degrees

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Main
AVIATION...Evbuoma
CLIMATE...
Hazardous weather outlook, Sep 7, 6:20 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
720 PM EDT Thu Sep 7 2023

NYZ032-033-038>043-047>054-058>061-063>066-082>084-081100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
720 PM EDT Thu Sep 7 2023

...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, storms will be capable of heavy downpours that could
result in localized flooding of urban, poor drainage and low lying
areas and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday afternoon into the
evening. The Storm Prediction Center has a marginal to slight risk
across most of the area.

There is a chance of thunderstorms Saturday, Sunday and Monday
afternoons into the evening.

Storms will be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ001-013-MAZ001-025-VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
720 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through this evening.
The Storm Prediction Center has a marginal to slight risk across
the area.

In addition, storms will be capable of heavy downpours that could
result in localized flooding of urban, poor drainage and low lying
areas and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms are possible Friday afternoon into the
evening. The Storm Prediction Center has a marginal to slight risk
across most of the area.

There is a chance of thunderstorms Saturday, Sunday and Monday
afternoons into the evening.

Storms will be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 7, 7:16 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
816 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     Tstm Wnd Dmg     Mombaccus               41.82N  74.31W
09/07/2023                   Ulster             NY   Social Media

            Trees and wires down. Time radar estimated.

&&

Event Number ALY2304302

ATE
Local storm report, Sep 7, 7:19 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
819 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     1 WSW Wallkill          41.61N  74.17W
09/07/2023                   Ulster             NY   Social Media

            Tree on house. Time radar estimated.

&&

Event Number ALY2304303

ATE
Special weather statement, Sep 7, 7:19 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
819 PM EDT Thu Sep 7 2023

NYZ042-043-080045-
Northern Washington NY-Northern Warren NY-
819 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northern Warren
County through 845 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm near
Johnsburg, or 14 miles northwest of Warrensburg, moving northeast at
45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnsburg, Hague, Rogers Rock Campground, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Wright,
Sodom, Chipman Point, Starbuckville, Edwards Hill, Wevertown,
Pottersville, Holcombville, North River, South Horicon, Adirondack,
Chipmans Point and Byrnes Corners.

This includes Interstate 87 between exits 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern and east central New York.

&&

LAT...LON 4380 7337 4352 7403 4368 7421 4371 7421
      4374 7415 4381 7339
TIME...MOT...LOC 0018Z 244DEG 40KT 4361 7403

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TAW/EAB
Local storm report, Sep 7, 7:27 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
827 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     1 WNW Windham           42.31N  74.26W
09/07/2023                   Greene             NY   Dept of Highways

            Downed tree. Time radar estimated.

&&

Event Number ALY2304304

ATE
Local storm report, Sep 7, 7:35 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
835 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     Copake                  42.10N  73.55W
09/07/2023  M60 mph          Columbia           NY   Mesonet

&&

Event Number ALY2304305

ATE
Local storm report, Sep 7, 7:36 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
836 PM EDT Thu Sep 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Tstm Wnd Dmg     1 NE Stillwater Center  43.00N  73.67W
09/07/2023                   Saratoga           NY   Fire Dept/Rescue

            Trees and wires down on Gronczniak Road.

&&

Event Number ALY2304307

EAB

The radar

The Albany radar (KENX), 61 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
September 7, 7:40 PM EST
Where
Berkshire County, 0.51 mi E of State Line
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -73.390

Multiple trees were down on road near Route 41 and Baker Street.

Thunderstorm Wind, Berkshire

When
September 7, 7:45 PM EST
Where
Berkshire County, 1.23 mi NE of Great Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.210, -73.350

A tree was down on wires near Blue Hill Road and Stockbridge Road.

Thunderstorm Wind, Berkshire

When
September 7, 7:45 PM EST
Where
Berkshire County, 0.51 mi E of Great Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.200, -73.360

A tree was reported down on a house.

Thunderstorm Wind, Berkshire

When
September 7, 7:50 PM EST
Where
Berkshire County, 1.02 mi W of Shaker Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.430, -73.350

A tree was down on a house on Lebanon Mountain Road.

Thunderstorm Wind, Berkshire

When
September 7, 7:51 PM EST
Where
Berkshire County, 2.07 mi N of (Psf)pittsfield Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -73.300

Trees and large branches were down at a property on Church Hill Street. Large branches were on multiple houses and multiple trees were uprooted.

Thunderstorm Wind, Berkshire

When
September 7, 7:51 PM EST
Where
Berkshire County, 2.31 mi NNW of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.480, -73.270

A tree was down on Pecks Road.

Thunderstorm Wind, Berkshire

When
September 7, 7:52 PM EST
Where
Berkshire County, 1.38 mi N of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.470, -73.250

A tree and wires were down on Alcove Street.

Thunderstorm Wind, Berkshire

When
September 7, 7:53 PM EST
Where
Berkshire County, 0.69 mi N of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.460, -73.250

A tree and wires were down on Stoddard Avenue.

Thunderstorm Wind, Berkshire

When
September 7, 7:53 PM EST
Where
Berkshire County, 1.47 mi NNE of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.470, -73.240

A tree and phone pole were down on Berkshire Avenue.

Thunderstorm Wind, Berkshire

When
September 7, 7:54 PM EST
Where
Berkshire County, 1.23 mi NE of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.460, -73.230

A tree was down on a house on Benedict Road.

Thunderstorm Wind, Berkshire

When
September 7, 7:55 PM EST
Where
Berkshire County, 1.23 mi NW of Dalton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.490, -73.190

A tree and wires were down on Gulf Road.

Thunderstorm Wind, Berkshire

When
September 8, 3:48 PM EST
Where
Berkshire County, 0.51 mi E of Maple Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.620, -73.110

A tree was down on East Hoosac Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143213, 1143211, 1143212, 1143217, 1143222, 1143223, 1143221, 1143219, 1143220, 1143218, 1143216, 1143224.